Jump to content

Florinef ? Worried


Recommended Posts

Hi Everyone, ;)

I have a question for anyone who has taken Florinef or knows any thing about it. I am a little concerned about taking it. This is the story. I had a reaction this weekend to Toprol XL 100mg. I took 25mg. to start with and had severe drop in BP 77/47 HR 47 and an extreme left sided migraine. They told me to immediately stop taking it and call this morning. When I talked with the nurse I told her how I am retaining fluid in my hands and feet, and she said it is probably from the high sodium diet. My doctor wants me on .1 mg of Florinef daily to increase my BP and next week start back on Toprol Xl 25mg. I am not pleased about that because of the side effects. But I am concerned about this Florinef. She said it has something to do with my cortisol level. I apologize for being "long winded" this is all new to me. I welcome any information and advice on how it is helped others. I have read about this medication and have medical proffesionals in my family that are concerned also. I understand that this may effect everyone differently but sometimes it is good to know what to expect. I am desperate to not feel so dizzy and "out of it" all the time. Maybe this is what I need ! B)

God Bless ,

Erica

Link to comment
Share on other sites

Well it's related to cortisol but it's not cortisol. You only really need to worry about the cortisol effect if you're taking more than 2 1/2.

I've been on it for 2yrs and for me, no side effects apart from a bit of face puffiness if I need a little extra such as around the time of the month. For me, florinef is what insulin is to diabetics: a lifesaver!

Everyones different but try not to worry or I find that when you worry about a new med, any symptom you have you're worrying if it's to do with that, you're on alert all the time. It does take a while to work properly and it wont work as well without salt and extra fluids.

Link to comment
Share on other sites

Not everyone can tolerate the Florinef. For some it is a lifesaver, but for others it has bad effects.

How acquainted with your condition is your doctor? Does he have experience with this medication?

Link to comment
Share on other sites

Have you had a blood volume measurement? If the swelling in your hands and feet is bad, maybe they could give you an albumin transfusion? That's occasionally done for people who are really sick with POTS. The albumin holds the water inside your blood vessels.

Both cortisol and aldosterone are steroid hormones produced by the adrenal glands, which are on top of your kidneys. They are called "steroid" because they are built on the same basic structure, which is a set of carbon atoms arranged in four rings. However, they have somewhat different properties (estrogen and testosterone are also steroid hormones, with distinctly different properties). Basically, the steroid ring structure is like the key blanks that you see at the hardware store. The other atoms stuck onto the steroid ring structure make it a key that fits a particular lock.

Aldosterone is a "mineralocorticoid," which means that it tells your kidneys to reabsorb salt that you would otherwise lose in urine.

Cortisol is a "glucocorticoid" because it encourages the body to break down amino acids and fats and turn them into blood sugar. This is why your blood sugar can go way up when you are taking cortisone or similar drugs (e.g., prednisone). Cortisol and similar glucocorticoids are also useful as drugs because they reduce inflammation and suppress the immune system.

Cortisol would also act like a mineralocorticoid (i.e., help you retain salt), except that there's an enzyme in your kidney that breaks it down before it can attach to the receptor there. Licorice deactivates that enzyme and allows cortisol to act as a mineralocorticoid. That's why licorice can cause blood pressure to increase, and which is why I'm drinking a cup of licorice tea as I write this. Fludrocortisone (sold under the brand name Florinef) is a synthetic mineralocorticoid. It works like aldosterone, and supposedly has minimal glucocorticoid effects in most people.

When the adrenal glands stop producing aldosterone, the result is a disorder called Addison's disease. Hormone replacement, with Florinef and cortisone, are life-saving for people with Addison's disease. For people with POTS, Florinef is used to try to boost blood volume and therefore blood pressure, even if there isn't a deficiency of aldosterone to begin with. This is very helpful for a lot of people, and many people tolerate it pretty well, but you have to be careful to eat plenty of potassium and maybe take a magnesium supplement.

An excess of cortisol results in Cushing's syndrome, which causes weight gain (pot belly, "moon face," and "buffalo hump"), thinning of the skin, and hirsuitism (male-pattern hair growth). Cushingoid signs and symptoms can also result from using drugs that have a glucocorticoid effect. In the short run, I'd pay attention to blood sugar levels. In the long run, I'd look for weight gain and loss of bone density.

Link to comment
Share on other sites

Thanks for all of the helpful information. My doctor is about 4 hours from where I live so I see him next week . I am curious to see what my blood volume level is and my cortisol & sodium level. In March when I had my sodium checked level checked it was on the high end 142. I am just confused because I was having all the same symptoms I am having now but not sure why I should be on a high sodium diet besides raising my blood pressure. I have always had a problem getting rid of fluid after having toxemia during my pregnancy3 years ago. When I was a teen I had polynephritis which they think might have caused some damage to my kidneys and caused me problems during my pregnancy. It is hard to pinpoint a cause but in time with the right meds maybe my quality of life will increase :( I have to say I am so thankful more my doctor , dysautonomia is so hard to diagnose unless you have a physician that understands this illness. It is comforting to know that you are not alone and other people understand and feel what you are going through. Joining this community has been a blessing to me :D

Erica

Link to comment
Share on other sites

Hi Erica,

the blood test that you had with a sodium result of 142 shows the level of sodium in your serum (part of the urea + electrolytes blood test). Although your result was normal this doesn't reflect your total body sodium level.

There was some research done in the UK by Prof Hainsworth on total body sodium levels and sodium supplementation. He used a 24 hour urinary sodium measurement as an estimate of the total body sodium. YOur PCP sould be able to request a 24 hour urinary sodium test for you. Essentially you collect all of your urine over a 24 hour period (there are special directions about how to start and stop the test) and they measure the urine volume and sodium concentration to give a result as xxx mmol/24 hr.

The research showed that patient's who's results were less than 170 mmol/24 hr benefited from sodium loading (they used slow sodium 6g/day).

My blood tests have always showed a normal sodium level but my 24 hr urine sodium was low so I was put onto slow sodium along with my fludrocortisone. As fludrocortisone works by causing reabsorption of sodium from the urine you need to have a high enough level in your urine to reabsorb in the first place.

I hope that makes sense,

Flop

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...